Startling blue and white posters highlighting what to do if you suspect someone is experiencing an opioid overdose or exposure to the drugs are being posted this week in communal areas of York University’s Keele and Glendon campuses.
The posters are part of a comprehensive effort by York University’s Health Education & Promotion team and the Community Safety Department to raise awareness on campus about the dangers associated with fentanyl and other opioids. More than 100 university staff members have received training to date on opioid and fentanyl awareness, including Residence Life staff and dons.
As part of this pan-University effort, Community Safety security staff have received training from Toronto Public Health on how to administer Naloxone in a nasal spray called Narcan. Naloxone is a temporary, quick-acting antidote that can be administered if an opioid overdose is suspected. Community Safety security staff have also been trained on how to supply supportive medical care to affected individuals by administering oxygen and emergency first aid.
“We take the safety and well being of our community with the utmost priority,” said Samina Sami, executive director, Community Safety. “Responding to public health concerns such as opioids is an example of our commitment to the York community.”
The University has purchased 10 Narcan kits that will be stored in emergency first-aid bags. In addition to one Narcan intranasal single dose application, each first-aid bag contains oxygen, an automated external defibrillator (AED) and medical supplies to support mitigating emergency needs. All Community Safety security staff have been trained to a health-care provider level that is equal to a fire fighter’s level of medical response. The first-aid bags are stored at key locations across the University’s campuses.
Sami notes that York University has not recorded any cases of an opioid overdose and the actions are part of a national effort of readiness and best practice.
In the case of a report of a suspected opioid overdose, call 911 and then call York University’s Security Services at 416-736-5333, or from your office phone at extension 33333. Then start rescue breathing or CPR. York’s Community Safety security staff may be the first responders available to administer Narcan. They are trained to administer supportive medical aid until emergency personnel arrive for transport to the hospital. Sami notes that administering Narcan is only the first step in counteracting the deadly effects of the drug as it has a threshold of effectiveness, which means emergency hospital care is required.
“Narcan is much more than just simple application,” said Sami. “It is recognizing the signs, symptoms and supportive evidence with superior quality of care during application and after.”
The fentanyl crisis, which has an impact on many Canadians every day, continues to escalate worldwide and is a major public health concern. Now, with greater frequency, the deadly opioid known as fentanyl is being discovered in a variety of street drugs, including ecstasy (MDMA), cocaine and heroin. It is also being found in bootleg prescription drugs, such as counterfeit Percocet. Accidental death from fentanyl overdose was declared a public health crisis in Canada in September 2015.
For information on the Government of Canada’s national strategy to address the opioid crisis, visit canada.ca/en/services/health/campaigns/drug-prevention.html.